I was in for quite a shock when I had my first post-PE period on Eliquis, so frightened that I thought I might need to go to the ER.
Out of the 7 doctors I’ve interacted with, only 1 mentioned menstruating on blood thinners being possibly different than without. Here’s what I’ve gathered, not from doctors, but from my own experiences and from scouring message boards of many women unable to find answers elsewhere. For those of you who already had heavy periods, or had light periods, periods on blood thinners can reach a new level of hell.
- You may bleed more than 2x what is normal for your period on blood thinners. Thus far, I’ve bled at least twice as much as a typical period. The average blood loss per period is about 2-4 ounces (4 for heavier periods). When I actually counted last month, I lost 8 ounces of blood. I wear a diva cup, and this means changing it out every 2 hours when my period is at its heaviest AND wearing a pad or pantyliner for extra protection. This level of bleeding can last days, or in some extreme cases, weeks. In the DVT forum linked above, several women noted that their bleeding increased 3-fold or more. For those of you who currently have full-time jobs, I don’t know how you do it on blood thinners.
- Your period may last longer on blood thinners. My “heavy days” went from up to 2 days to up to 5 days, bumping my typical 5-day period up to 8 days. Some women have shared that their period lasts 8-14 days. When I see that, I realize I’m probably one of the luckier ones.
- Your period may be completely irregular. Mine varies widely from month-to-month with regard to flow, cramping, etc. I can’t predict when it will shift from early, light flow to heavy flow or back again. The consistency will also change rapidly (clots, watery, etc.) The shift can be quick, and no two periods have been alike thus far in my experience.
- You may start your period earlier than is typical. Since being on blood thinners, my period starts at least 4-5 days early. Guess what that means? I have about 2 to 2 and 1/2 period free weeks before the madness starts all over again.
- Cramps are just as bad as they always were. Mine haven’t worsened on blood thinners, just stayed the same. But I’m one of those people who has debilitating cramps if I don’t preventatively medicate or catch them fast enough. For example, prior to blood thinners, I would wake up one night per period with terrible cramps that take 2 hours to recede after taking medicine right away (even if I took medicine at bedtime). Unfortunately, because NSAIDs interact with blood thinning medication, I’m off Ibuprofen and now using my leftover Norco (from the hospital stay) to treat cramps (just a half or 1/3 pill when the pain is at its worst). If anyone has any sure-fire ways to reduce bad cramping immediately other than sexual activity, warm compress, or hot baths, please share your tips!
- Anemia is a real risk for women on blood thinners who menstruate. I have had 3 heavy, blood thinner periods thus far and luckily have not experienced any symptoms of anemia, but I’m constantly on alert (oddly, my doctor has not advised that I have a blood test to check hemoglobin levels yet despite knowing that I have super-heavy periods, which puts the impetus back on me to advocate for it). Some women in the DVT forum above have relayed horror stories of ER visits due to neverending periods and anemia. Be on alert for the signs: a sudden change in which you feel fatigued, dizziness/feeling faint, shortness of breath, pale skin, weakness, irritability, irregular/rapid heartbeat, etc. Talk to your doctor if you have these symptoms and/or very heavy periods on blood thinners. It seems crazy to have to remind them that you’re menstruating on blood thinners, but you probably will have to remind them.
For those of you who experienced a PE or DVT and menstruate on blood thinners, this is a great opportunity to share your advice and suggestions for surviving hellish periods in the comments below!